Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 21, 2020Barron County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2020, 5:39 PM CDT for Barron County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 5:39 PM CDT (22:39 UTC)
Expired
Jul 21, 2020, 6:30 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

County Barron County, WI

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:35 PM CDTFUNNEL CLOUD8 Wsw New Auburn, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS83 KMPX 212239
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Tue Jul 21 2020

WIZ015-025-212330-
Barron-Dunn-
539 PM CDT Tue Jul 21 2020

...A LINE OF STORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT 
NORTHERN DUNN AND BARRON COUNTIES...

At 537 PM CDT, radar indicated thunderstorms were located along a 
line extending from near Cumberland to Clear Lake. Movement was east 
at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Prairie Farm, Dallas, Haugen,
Ridgeland, Sumner, Arland, Sand Creek and Canton.

This includes U.S. Highway 53 between mile markers 120 and 152.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.
 
LAT...LON 4521 9167 4512 9167 4510 9165 4515 9215
      4521 9216 4564 9181 4564 9154 4521 9154
TIME...MOT...LOC 2237Z 269DEG 13KT 4551 9211 4524 9228 

$$

CEO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:52 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 21, 2:52 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Tue Jul 21 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 252 PM CDT Tue Jul 21 2020

Continue to monitor convective activity closely this afternoon,
given the potential for non-supercell tornadogenesis in a highly
sheared low-level environment. Any tornado or damaging wind
occurrence would be short-lived and isolated in nature. This evening
showers and thunderstorms linger over west central Wisconsin, with
clearing skies for western areas. Temperatures will cool into the
50s in most locations tonight as surface high pressure settles in. A
dry and seasonably cool day is expected on Wednesday, although low
clouds look to linger over west central Wisconsin. Another night
with lows in the 50s is expected on Wednesday night before the heat
and humidity begin to build.

.LONG TERM...(Thursday through Tuesday)
Issued at 252 PM CDT Tue Jul 21 2020

The two main issues in the long term are the return of sultry
conditions and a few chances for thunderstorms.

Thursday should be mainly dry across the CWA as upper level ridging
strengthens over the middle of the CONUS. Temperatures will begin to
warm compared to the more comfortable temperatures of the last few
days. Dew points will start to rise as well as we say goodbye dew
points in the 50s for a while.

Temperatures and dewpoints continue to increase into the weekend as
warm moist area advects into the area in the south/southwesterly low
level flow. There will be periodic chances for showers and
thunderstorms as shortwave energy rounds the top of the ridge.
Confidence continues to increase in potentially dangerous heat this
weekend with the models showing high temperatures reaching the upper
80s and low 90s this weekend, with heat indices in the upper 90s to
low 100s. As for Precipitation chances, there is a chance for
showers and thunderstorms on Friday with the passage of the warm
front, but the better chances look to be north of the CWA. On
Saturday, shortwave energy topping the ridge should provide for
showers and thunderstorms to develop across the area. With CAPE
values forecast to reach 3000+ J/kg and bulk shear values of 30+ kts
strong to severe storms could be possible Saturday afternoon. PWATS
are forecast to surge to 2+ inches which could lead to heavy
rainfall Saturday into Sunday.

Early next week we may get some relief from the heat as the flow
aloft becomes more northwest as the broad ridge over the central
Conus shifts to the west. Highs should fall back to more seasonable
levels in the 80s, with dew points falling back into the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 21 2020

Shower and thunderstorm redevelopment is expected this afternoon
from east central MN into west central WI as breaks in the low
cloud deck become more numerous. Have included Tempos accordingly
at KMSP/KRNH/KEAU with attendant reductions back to MVFR with
shower and thunderstorm activity. Skies clear out tonight, but
then patchy fog/stratus development is possible overnight.
Southerly winds shift to the northwest with the frontal passage,
then reduce to around or below 5 knots tonight.

KMSP...The primary window for shower/thunderstorm redevelopment is
18Z-22Z. After that, the main concern is the potential for MVFR
ceilings overnight. Cannot entirely rule out dipping to around
1500 feet prior to daybreak Wednesday.

/OUTLOOK FOR KMSP/
THU...VFR. SE wind 10 kts.
FRI...VFR. Chc TSRA/MVFR. S wind 10-15 kts.
SAT...VFR. Chc TSRA/MVFR. SSW wind 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...CEO
AVIATION...LS
Hazardous weather outlook, Jul 21, 10:37 AM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT Tue Jul 21 2020

MNZ041>045-049>053-058>063-066>070-075>078-084-085-093-WIZ014>016-
023>028-221545-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-
Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
1037 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to redevelop this
afternoon. The strength of these thunderstorms will depend largely
on the extent of clearing and attendant heating that occurs in
the wake of the morning showers and thunderstorms. Given today's
atmospheric setup, funnel clouds appear possible this afternoon,
primarily north of Interstate 94. Funnel clouds that develop in
this type of scenario rarely touch down as tornadoes, but
certainly could if enough heating from the sun is realized. In
addition for the potential of a few short-lived, weak tornadoes,
severe storms will be possible, generally along and east of the
Interstate 35 corridor. Hail and damaging winds could occur with
these storms. Heavy rainfall will also be possible with storms
through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are occasional chances for thunderstorms from Thursday
night through Monday. The threat for severe weather any of these
days is low at this time.

Heat and humidity will return by this weekend, with afternoon
heat indices near or exceeding 100 degrees possible Friday
through
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ047-048-054>057-064-065-073-074-082-083-091-092-221545-
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Watonwan-Blue Earth-Martin-
Faribault-
1037 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible this afternoon. Severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are occasional chances for thunderstorms from Thursday
night
through Monday. The threat for severe weather any of these days
is low at this time.

Heat and humidity will return by this weekend, with afternoon
heat indices near or exceeding 100 degrees possible Friday
through
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 2:59 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Tue Jul 21 2020

MNZ053-212030-
Chisago-
259 PM CDT Tue Jul 21 2020

...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTHEASTERN CHISAGO COUNTY...

At 258 PM CDT, thunderstorms were located near North Branch, or 14
miles east of Cambridge, moving east at 25 mph.

Locations impacted include...
North Branch, Chisago City, Lindstrom, Stacy, Taylors Falls, Center
City, Shafer, Branch and Wild River State Park.

This includes the following highways...
 Interstate 35 between mile markers 139 and 148.
 U.S. Highway 8 in Minnesota between mile markers 10 and 22.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the thunderstorm passes.

LAT...LON 4551 9273 4548 9270 4545 9265 4540 9265
      4539 9267 4537 9268 4538 9302 4552 9302
      4553 9273
TIME...MOT...LOC 1958Z 271DEG 24KT 4546 9295

Dye
Special weather statement, Jul 21, 3:59 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 PM CDT Tue Jul 21 2020

WIZ014-212130-
Polk-
359 PM CDT Tue Jul 21 2020

...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTH CENTRAL POLK COUNTY...

At 358 PM CDT, thunderstorms were located over Dresser, or 33 miles
east of Cambridge, moving southeast at 40 mph.

Locations impacted include...
Amery, Osceola, St. Croix Falls, Taylors Falls, Centuria, Dresser,
Deronda, Osceola Airport, Nye and Wanderoos.

This includes U.S. Highway 8 in Minnesota near mile marker 22.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Funnel clouds from this thunderstorm could briefly touch down as
weak tornadoes. People in the effected area should remain inside a
sturdy structure until the thunderstorm passes.

LAT...LON 4521 9228 4521 9267 4533 9271 4536 9270
      4539 9267 4547 9254
TIME...MOT...LOC 2058Z 316DEG 37KT 4536 9258

Dye
Special weather statement, Jul 21, 4:31 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Tue Jul 21 2020

WIZ014-212215-
Polk-
431 PM CDT Tue Jul 21 2020

...THUNDERSTORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTHEASTERN POLK COUNTY...

At 430 PM CDT, a strong thunderstorm was located near Amery, or 34
miles west of Rice Lake, moving east at 25 mph.

Locations impacted include...
Amery, Clear Lake, Turtle Lake, Balsam Lake, Clayton, Deronda, Range,
Wanderoos and Joel.

This includes U.S. Highway 61 near mile marker 165.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4542 9215 4522 9216 4521 9216 4521 9232
      4530 9258 4547 9250
TIME...MOT...LOC 2130Z 288DEG 22KT 4536 9242

CEO
Local storm report, Jul 21, 4:33 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     5 NE NYE                45.36N 92.51W
07/21/2020                   POLK               WI   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD AROUND BEAR LAKE IN POLK
            COUNTY.

&&

JLT
Special weather statement, Jul 21, 5:15 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Tue Jul 21 2020

WIZ014-015-023-212315-
Polk-Barron-St. Croix-
515 PM CDT Tue Jul 21 2020

...A LINE OF STORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
NORTHEASTERN ST. CROIX...SOUTHWESTERN BARRON AND SOUTHEASTERN POLK
COUNTIES...

At 514 PM CDT, radar indicated thunderstorms were located along a
line extending from 9 miles north of Turtle Lake to 6 miles south of
Amery. Movement was southeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Amery, Cumberland, Clear Lake, Turtle Lake, Almena, Clayton, Deer
Park, Cumberland Airport, Reeve, Comstock, Range and Joel.

This includes U.S. Highway 61 near mile marker 165.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4552 9191 4521 9214 4521 9216 4514 9217
      4518 9239 4517 9240 4519 9247 4557 9222
TIME...MOT...LOC 2214Z 295DEG 11KT 4551 9221 4522 9240

CEO
Special weather statement, Jul 21, 5:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Tue Jul 21 2020

WIZ015-025-212330-
Barron-Dunn-
539 PM CDT Tue Jul 21 2020

...A LINE OF STORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
NORTHERN DUNN AND BARRON COUNTIES...

At 537 PM CDT, radar indicated thunderstorms were located along a
line extending from near Cumberland to Clear Lake. Movement was east
at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Prairie Farm, Dallas, Haugen,
Ridgeland, Sumner, Arland, Sand Creek and Canton.

This includes U.S. Highway 53 between mile markers 120 and 152.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4521 9167 4512 9167 4510 9165 4515 9215
      4521 9216 4564 9181 4564 9154 4521 9154
TIME...MOT...LOC 2237Z 269DEG 13KT 4551 9211 4524 9228

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:13 AM CDTSpecial Weather StatementMPXStearns62 min
Jul 21, 2:31 PM CDTSpecial Weather StatementMPXChisago29 min
Jul 21, 2:38 PM CDTSpecial Weather StatementMPXFaribault22 min
Jul 21, 2:59 PM CDTSpecial Weather StatementMPXChisago31 min
Jul 21, 3:59 PM CDTSpecial Weather StatementMPXPolk31 min
Jul 21, 4:31 PM CDTSpecial Weather StatementMPXPolk44 min
Jul 21, 5:15 PM CDTSpecial Weather StatementMPXPolk60 min
Jul 21, 5:39 PM CDTTornado WarningMPXBarron36 min
Jul 21, 5:42 PM CDTTornado WarningMPXBarron, Dunn33 min
Jul 21, 6:14 PM CDTTornado WarningMPXBarron3 min
Jul 21, 6:15 PM CDTTornado WarningMPXDunn60 min
Jul 21, 6:15 PM CDTTornado WarningMPXBarron45 min
Jul 21, 6:23 PM CDTTornado WarningMPXBarron52 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.